Association of terpinolene and diclofenac presents antinociceptive and anti-inflammatory synergistic effects in a model of chronic inflammation.Braz J Med Biol Res. 2016 Jun 20; 49(7)BJ
Pharmacological treatment of inflammatory pain is usually done by administration of non-steroidal anti-inflammatory drugs (NSAIDs). These drugs present high efficacy, although side effects are common, especially gastrointestinal lesions. One of the pharmacological strategies to minimize such effects is the combination of drugs and natural products with synergistic analgesic effect. The monoterpene terpinolene (TPL) is a chemical constituent of essential oils present in many plant species, which have pharmacological activities, such as analgesic and anti-inflammatory. The association of ineffective doses of TPL and diclofenac (DCF) (3.125 and 1.25 mg/kg po, respectively) presented antinociceptive and anti-inflammatory effects in the acute (0, 1, 2, 3, 4, 5 and 6 h, after treatment) and chronic (10 days) inflammatory hyperalgesia induced by Freund's complete adjuvant (CFA) in the right hind paw of female Wistar rats (170-230 g, n=6-8). The mechanical hyperalgesia was assessed by the Randall Selitto paw pressure test, which determines the paw withdrawal thresholds. The development of edema was quantified by measuring the volume of the hind paw by plethismography. The TPL/DCF association reduced neutrophils, macrophages and lymphocytes in the histological analysis of the paw, following a standard staining protocol with hematoxylin and eosin and the counts were performed with the aid of optical microscopy after chronic oral administration of these drugs. Moreover, the TPL/DCF association did not induce macroscopic gastric lesions. A possible mechanism of action of the analgesic effect is the involvement of 5-HT2A serotonin receptors, because ketanserin completely reversed the antinociceptive effect of the TPL/DCF association. These results suggest that the TPL/DCF association had a synergistic anti-inflammatory and analgesic effect without causing apparent gastric injury, and that the serotonergic system may be involved in the antinociceptive effect of this association.